Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Pocatello, ID

May 21, 1997Cassia County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 21, 1997, 1:30 PM MDT for Cassia County, Idaho. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 1997, 1:30 PM MDT (19:30 UTC)
Expired
May 21, 1997, 2:15 PM MDT
In force
45 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 1:50 PM MDTHail 1.75Idahome, ID
May 21, 2:00 PM MDTHail 0.75Heglar, IDThe hail lasted 30 minutes with two inches of accumulation. This was the most hail the weather spotter had seen in 25 years.
May 21, 2:00 PM MDTHail 1Heglar, ID

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 1997-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 1997-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 211932
SVRPIH
IDC031-212015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
130 PM MDT WED MAY 21 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...NORTHEAST CASSIA COUNTY
 
AT 130 PM DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM IN
NORTHEAST CASSIA COUNTY ABOUT 11 MILES EAST OF ALBION OR ALONG
INTERSTATE 84 IMMEDIATELY SOUTHEAST OF THE COTTREL PORT OF ENTRY. THIS
STORM IS MOVING NORTHEAST AT 15 MPH AND WILL PRODUCE HEAVY RAIN...
FREQUENT LIGHTNING...STRONG GUSTY WINDS AND DIME TO NICKEL SIZE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:53 AM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 21, 8:53 AM MDT, 4 hours 37 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
850 AM MDT WED MAY 21 1997

RETROGRESSION IN REX BLOCK VCNTY 150W TO 160W WITH AN EXTENSION OF
CLOSED UPPER TROF NEAR VANCOUVER ISLE IN SHORT-TERM.  LOW-LEVEL THETA-
E/MOISTURE AXIS ALONG EAST ID THIS MORNING/AFTERNOON SHIFTING SLOWLY
EAST ON THU.  12Z SOUNDING ANALYSIS HAS B+~1000 J/KG AND AS PER 03Z
MESO-ETA PROGS...BEST CONVECTIVE POTENTIAL TOWARD SLC TODAY AND
DIURNAL CONVECTION/CHC POPS SKEWED IN INCREASING MAGNITUDE TOWARD
ZONES 22/23.  PIECE OF UPPER TROF OFFSHORE EJECTS PVA SE OF AREA ON
THU WITH SHALLOWER MOISTURE AND CONCUR WITH INVERTED-V AIRMASS TYPE
CONVECTION/GUSTY WINDS FOR THU.  NO UPDATES TO ZODNES.
TA

IDA BB 074/040 073/039 074 04212
PIH BB 076/043 075/042 076 04212

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:03 PM MDTSevere Thunderstorm WarningPIHBannock27 min
May 21, 2:15 PM MDTSevere Thunderstorm WarningPIHCassia, Power30 min
May 21, 2:23 PM MDTSevere Thunderstorm WarningPIHBannock37 min
May 21, 2:46 PM MDTSevere Thunderstorm WarningPIHBingham, Caribou29 min
May 21, 3:05 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham40 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.